Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1997, 1:36 PM EDT for Colleton County, South Carolina. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 1:36 PM EDT (17:36 UTC)
- Expired
- May 3, 1997, 2:45 PM EDT
- In force
- 69 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:00 PM EDT | Thunderstorm Wind 50 | Ruffin, SC | |
| May 3, 2:53 PM EDT | Thunderstorm Wind 50 | Islandton, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 031733 RRA SVRCHS SCC029-031845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 136 PM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...COLLETON COUNTY RADAR INDICATED A SEVERE THUNDERSTORM OVER COLLETON COUNTY. THE STORMS WILL MOVE NEAR WILLIAMS AND WALTERBORO. THE STORM WAS MOVING TO THE NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 3, 9:30 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT SAT MAY 3 1997 MODIFIED CHS SOUNDING SHOWS CAPES 2500-3000...LIS -10...DPS ATTM ARE IN THE LOWER 70S SO PREPARING FOR ACTIVE AFTERNOON. MAY WANT TO BUMP TEMPS TO LOW TO MID 80S BASED ON CURRENT OBS/SKY CONDITION.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 52 min |
| May 3, 1:40 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 65 min |
| May 3, 2:23 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 37 min |
| May 3, 2:31 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 59 min |
| May 3, 2:46 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 59 min |
| May 3, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.